Characterisation of Limit Measures of Higher-Dimensional Cellular Automata

Martin Delacourt, Benjamin Hellouin de Menibus

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

We consider the typical asymptotic behaviour of cellular automata of higher dimension (≥2). That is, we take an initial configuration at random according to a Bernoulli (i.i.d) probability measure, iterate some cellular automaton, and consider the (set of) limit probability measure(s) as t → ∞. In this paper, we prove that limit measures that can be reached by higher-dimensional cellular automata are completely characterised by computability conditions, as in the one-dimensional case. This implies that cellular automata have the same variety and complexity of typical asymptotic behaviours as Turing machines, and that any nontrivial property in this regard is undecidable (Rice-type theorem). These results extend to connected sets of limit measures and Cesàro mean convergence. The main tool is the implementation of arbitrary computation in the time evolution of a cellular automata in such a way that it emerges and self-organises from a random configuration.

Original languageEnglish
Pages (from-to)1-36
Number of pages36
JournalTheory of Computing Systems
DOIs
Publication statusAccepted/In press - 7 Mar 2017
Externally publishedYes

Keywords

  • Cellular automata
  • Computability
  • Limit measure
  • Multidimensional
  • Symbolic dynamics

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computational Theory and Mathematics

Fingerprint

Dive into the research topics of 'Characterisation of Limit Measures of Higher-Dimensional Cellular Automata'. Together they form a unique fingerprint.

Cite this